New Mexico, 2014

Hail and Heavy Rain in New Mexico, August 9, 2014

August 9, 2014 · NWS ABQ · 2 events in 2 counties and zones

A cluster of thunderstorms that developed as a result of outflow boundary collisions over the west side of Albuquerque produced locally heavy rainfall and hail. A particularly strong cell on Albuquerque's northwest mesa produced brief pea to nickel sized hail and minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cluster of thunderstorms that developed as a result of outflow boundary collisions over the west side of Albuquerque produced locally heavy rainfall and hail. A particularly strong cell on Albuquerque's northwest mesa produced brief pea to nickel sized hail and minor street flooding. Elsewhere, heavy rainfall over the Little Bear burn scar created a small rock slide that blocked one lane of Ski Run Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 10:57 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 10:57 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1157 AM MDT SAT AUG 9 2014

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL FOR THE MOST PART DURING THE NEXT
24HS. WDLY SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THIS AFTERNOON...MAINLY ALONG AND EAST OF CENTRAL MOUNTAIN CHAIN
MOST LIKELY IMPACTING KLVS...KTCC AND KROW. LIGHT AND VARIABLE
STEERING FLOW ALOFT WILL KEEP STORMS FROM MOVING MUCH. BRIEF ISOLD
MVFR CONDITIONS WILL ACCOMPANY THE THUNDERSTORM ACTIVITY THROUGH
AT LEAST 03Z. WIND SHIFT WILL MOVE SOUTH AND WEST ACROSS THE
EASTERN PLAINS TONIGHT. BRIEF MVFR CIGS NOT OUT OF THE QUESTION
IN THE FAR NE AFTER 06Z...INCLUDING KCAO.

&&

.PREV DISCUSSION...858 AM MDT SAT AUG 9 2014...
.UPDATE...
UPDATED MAINLY TO INCREASE POPS FOR THIS MORNING NORTHEAST AND EAST OF
ROSWELL AND ACROSS ROOSEVELT COUNTY DUE TO PERSISTENT SHOWERS AND
THUNDERSTORMS THAT HAVE DEVELOPED THERE.

44

&&

.PREV DISCUSSION...246 AM MDT SAT AUG 9 2014...
.SYNOPSIS...
AFTERNOON THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE WEEKEND
BEFORE SCALING BACK AS THE WORK WEEK GETS STARTED. THUNDERSTORM
COVERAGE WILL INCREASE ONCE AGAIN ACROSS THE HEART OF THE WORK
WEEK BEFORE TAPERING OFF HEADING INTO THE FOLLOWING WEEKEND.

&&

.DISCUSSION...
CURRENTLY...A FEW OVERNIGHT THUNDERSTORMS SPRINGING UP ON A DRY
LINE THAT DIVIDES DEW POINTS IN THE 50S AND 60S TO THE SOUTH AND
EAST...WITH DEW POINTS IN THE LOW 20S IN THE NORTH AND WEST. IR
IMAGERY SHOWING BULK OF THE MOISTURE PLUME IN CHIHUAHUA EXTENDING
INTO SOUTHEAST NEW MEXICO...AND THEN WRAPPING EASTWARD INTO TEXAS
ON WESTERN MARGINS OF RIDGE CORE SITTING OVER THE SOUTHERN TEXAS
PANHANDLE. DYNAMICS HELPED BY LAMINAR 50 KT JET STREAM MOVING FROM
THE BOOT HEEL TO CLAYTON...WITH MORE LOCALIZED JET STREAKS
SUFFICIENT TO GET SMALL STORMS STARTED...AND THIS TREND WILL
CONTINUE THROUGH THE DAY TODAY. UPSTREAM...CLOSED LOW COILING IN
THE NORTH PACIFIC OFF THE ROGUE RIVER ESTUARY OF SOUTHERN OREGON
ANCHORING BROAD AND BAGGY TROUGH WITH AXIS EXTENDING INTO SOUTHERN
CALIFORNIA NEAR SAN DIEGO.

MODELS...TELLING A PRETTY COHERENT TALE THROUGH THE UPCOMING WORK
WEEK AND INTO THE FOLLOWING WEEKEND. OREGON COAST CLOSED LOW WILL
SHIFT TO SAN FRANCISCO BAY ACROSS THE WEEKEND...AND EFFECTIVELY
PREVENT THE TROUGH FROM MAKING MUCH EASTWARD PROGRESS...AS RIDGE
DOWNSTREAM SHIFTS CORE WESTWARD ACROSS NEW MEXICO TO THE FOUR
CORNERS BY SUNDAY AFTERNOON. DEEPER TROUGH BARRELING OUT OF THE
GULF OF ALASKA WILL PHASE UP WITH AND ULTIMATELY ABSORB SAN
FRANCISCO CLOSED LOW...AND WHOLE SHEBANG WILL LIFT NORTH AND MOVE
EAST ACROSS THE CENTRAL ROCKIES THROUGH THE HEART OF THE WORK
WEEK...WITH SOME POTENTIAL TO CLIP NORTHERN NEW MEXICO IN PASSING.
RIDGE CORE...MEANWHILE...WILL BE DISPLACED SOUTH AND EAST BACK
OVER THE HEART OF TEXAS THROUGH THURSDAY. AS PHASED TROUGH SYSTEM
SHEARS INTO THE NORTHERN PLAINS AND WESTERN GREAT LAKES...FLOW
OVER NEW MEXICO WILL VEER NORTHWESTERLY BY THE WEEKEND...WITH
SPEEDY JET STREAM OUT OF THE PACIFIC NORTHWEST CLIPPING NORTHERN
AND EASTERN NEW MEXICO EN ROUTE TO CENTRAL TEXAS THROUGH THE
WEEKEND.

FOR TODAY...A FEW DEGREES WARMER WITH MOST SPOTS VERY CLOSE TO
EARLY AUGUST NORMAL TEMPERATURES FOR THE DAY. RIDGE CORE OVER WEST
TEXAS WILL EXPAND WESTWARD INTO NEW MEXICO...KEEPING THE HEAVIER
AND MORE WIDESPREAD THUNDERSTORM COVERAGE OVER THE SOUTHWEST AND
SOUTH CENTRAL MOUNTAINS...BUT KEEPING ALL BUT THE NORTHWEST
PLATEAU IN A SCATTERED THUNDERSTORM REGIME INTO THIS EVENING. ONE
INCH PWAT CONTOUR REMAINS ROUGHLY FROM THE BOOT HEEL NORTH AND
EAST TO CLAYTON..WITH 1.4 INCH VALUES OVER THE SOUTHEAST PLAINS
AND CLOSER TO A HALF INCH OVER THE NORTHWEST.

FOR SUNDAY...RIDGE CORE MOVING SQUARELY OVER NEW MEXICO AS WEAK
COOL FRONT INVADES THE NORTHERN TIER AND NORTHEAST PLAINS THROUGH
SUNDAY AFTERNOON. COOLER AIR WILL KNOCK A FEW DEGREES OFF THE
DAYTIME HIGHS...WITH MOST SPOTS STILL VERY CLOSE TO MID AUGUST
NORMALS. INCREASED THUNDERSTORM COVERAGE...WITH THE EASTERN HALF
OF THE STATE...AND THE SOUTHWEST MOUNTAINS ALL FAVORED. FRONT...UP
SLOPE WINDS OUT OF THE EAST PLUS MOISTURE GRADIENT MAY HELP FOCUS
SOME OF THE HEAVIER RAINFALL OVER THE NORTHEAST HIGHLANDS...WITH
GENERAL UP TICK IN RAINFALL AMOUNTS OVERALL FOR THE DAY...AND WILL
KEEP AN EYE ON TRENDS HERE FOR POSSIBLE FLASH FLOOD WATCH.

FOR MONDAY...RIDGE CORE CIRCLING THE FOUR CORNERS REGION AS DOME
OF HIGH PRESSURE EXPANDS SOUTHWARD OUT OF COLORADO INTO NORTHERN
NEW MEXICO...AND CONTINUES SUPPORT OF BROAD EAST TO SOUTHEAST FLOW
ACROSS THE STATE ALONG WITH DEEPENING THERMAL LOW OVER SOUTHWEST
ARIZONA AND NORTHWEST SONORA. AS TEMPERATURES REMAIN NEAR OR A
DEGREE OR TWO BELOW MID AUGUST NORMALS...THUNDERSTORM FOCUS WILL
TREND A LITTLE MORE WEST AND CENTRAL...WITH GRADUAL REDUCTION IN
COVERAGE IN THE EAST. WITH BROAD UP SLOPE EAST AND SOUTHEAST LOW
LEVEL WINDS...HEAVIER RAINFALL WILL PAINT ON THE EAST SLOPES OF
THE CENTRAL MOUNTAIN CHAIN AND SANGRE DE CRISTO RANGE AND ADJACENT
EAST SIDE FOOTHILLS. GENERAL UP TICK IN PWAT CONTINUING...WITH AN
INCH OR MORE SOUTH AND EAST OF A RATON TO GLENWOOD LINE...AND THE
NORTHWEST PLATEAU MOISTENING NICELY UP TO NEARLY 0.75 INCHES OF
PWAT THROUGH MONDAY AFTERNOON.

FOR TUESDAY...RIDGE CORE OVER NORTHERN NEW MEXICO...AS RIDGE
AMPLITUDE INCREASES NORTHWARD IN ADVANCE OF TROUGH PHASING UP ON
THE CALIFORNIA COAST. NEW MEXICO PRETTY MUCH UNDER BROAD DOME OF
HIGH PRESSURE WITH WIND DIRECTIONS MORE SOUTHERLY FOR THE DAY.
PWAT EDGING UPWARD...WITH MOST SPOTS CLOSE TO AN INCH AND PUSHING
TOWARD 1.5 INCHES OVER SOUTHERN AND EASTERN PORTIONS OF THE STATE.
MORE MOISTURE AND RIDGE CORE PLACEMENT WILL FOCUS STORM COVERAGE
OVER THE CENTRAL AND WEST...WITH HIGH COUNTRY INITIATION EXPANDING
RAPIDLY TO FOOTHILLS AND PUTTING ISOLATED STORMS INTO THE VALLEYS
THROUGH TUESDAY AFTERNOON. HEAVIEST RAINFALL WILL GENERALLY RUN
CLOSER TO THE ARIZONA BORDER...AND OVER THE NORTHERN AND CENTRAL
MOUNTAINS. TEMPERATURE PROFILE UNCHANGED...AND RUNNING CLOSE TO
MID AUGUST NORMALS.

OUTLOOK...WEDNESDAY THROUGH FRIDAY...RIDGE CORE SQUARELY OVER NEW
MEXICO ON WEDNESDAY SHIFTING TO SOUTHEAST NEW MEXICO AND WEST
TEXAS ON THURSDAY BEFORE FLATTENING OUT ACROSS NORTHERN MEXICO AND
SOUTH TEXAS ON FRIDAY. SURFACE TROUGH FROM EASTERN COLORADO SOUTH
ACROSS EASTERN NEW MEXICO TO THE TEXAS BIG BEND WILL PERSIST
THROUGH THE LAST HALF OF THE WORK WEEK. RIDGE CORE RETREAT WILL
ALLOW UP TICK IN THUNDERSTORM COVERAGE WEST AND CENTRAL BEFORE
TAPERING BACK INTO A RECYCLING OF IN PLACE MOISTURE WITH REDUCED
COVERAGE ON FRIDAY. STEADY TEMPERATURE TRENDS NEAR MID AUGUST
NORMALS. SOME NORTHEAST AND EASTERN PLAINS SOUTHWEST BREEZINESS
DEVELOPING WEDNESDAY AND THURSDAY AFTERNOON WILL PLAY AGAINST
THUNDERSTORM GUSTINESS EACH DAY.

SHY

&&

.FIRE WEATHER...
A SLIGHT UPTICK IN THUNDERSTORM ACTIVITY IS EXPECTED TODAY AS LOW
LEVEL MOISTURE LEVELS REMAIN SIMILAR TO FRIDAY BUT HIGH TEMPERATURES
WARM MOST AREAS BY ABOUT 5F. AS A RESULT OF THE WARMING...CUMULUS
BUILD UPS OVER THE MOUNTAINS WILL HAVE GREATER CHANCES TO DEVELOP
BRIEF MODERATE TO HEAVY RAIN SHAFTS. WITH STEERING FLOW ALOFT LIGHT
AND VARIABLE AND/OR NEAR ZERO...ANY SHOWERS OR THUNDERSTORMS THAT
DEVELOP WILL NOT GO FAR. LOWER ELEVATIONS WILL HAVE TO RELY ON
COLLIDING OUTFLOWS TO GET STORMS TO DEVELOP. BEST CHANCES FOR
SHOWERS AND STORMS WILL ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN
CHAIN AS SELY SURFACE WINDS CREATE MOIST UP SLOPE FLOW THERE.

SIGNIFICANT UPTREND IN THUNDERSTORM ACTIVITY REMAINS ON TRACK SUNDAY
AS A BACKDOOR FRONT PUSHES WESTWARD THROUGH/OVER THE CENTRAL
MOUNTAINS. DEW POINT TEMPERATURES RISE MOST LOCATIONS...ESPECIALLY
OVER THE WEST WITH SCATTERED TO NUMEROUS SHOWERS AND STORMS
DEVELOPING OVER MOST MOUNTAINS AND OVER THE EAST-CENTRAL PLAINS
WHERE THE FRONT STALLS. LOCAL WRF AND NAM12 MODELS INDICATING THE
EAST SLOPES OF THE SANGRE DE CRISTOS AND NE HIGHLANDS WILL SEE THE
MOST ACTIVITY AND THE POTENTIAL FOR HEAVY DOWNPOURS. LIGHT AND
VARIABLE OR ZERO STEERING FLOW WILL BE OF CONCERN...ESPECIALLY FOR
RECENT BURN SCARS IN THE SANGRE DE CRISTO AND JEMEZ MOUNTAINS.
SAVING FACTOR MAY BE THAT PWATS ARE RATHER SLOW TO RISE TO ABOVE ONE
INCH UNTIL SUNDAY NIGHT.

LOW LEVEL EASTERLY FLOW KEEPS HIGH DEWPOINT AIR IN PLACE MONDAY
AND TUESDAY...GRADUALLY BECOMING SOUTHERLY WEDNESDAY. NEAR TO
SLIGHTLY ABOVE AVERAGE CROPS OF AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY. STORM LEVEL WINDS
WILL INCREASE TUESDAY NIGHT AND WEDNESDAY AS THE FOUR CORNERS HIGH
SHIFTS SOUTHEAST INTO WEST TX. GFS AND ECMWF BOTH TREND SURFACE
DEW POINTS AND THUNDERSTORM ACTIVITY DOWN FRIDAY INTO NEXT WEEKEND
AS DRY NORTHWEST FLOW ALOFT PUSHES INTO NORTHERN AND CENTRAL NEW
MEXICO.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 9, 4:14 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 AM MDT SAT AUG 9 2014

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
514 AM MDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY THROUGH THE OVERNIGHT.
STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME HEAVY. THIS
MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER
AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS...INCLUDING THE LITTLE BEAR BURN SCAR IN LINCOLN
COUNTY...MAY RECEIVE UP TO AN INCH OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
THROUGH FRIDAY . STORM MOTIONS WILL BE SLOW AND RAINFALL COULD BECOME
HEAVY. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

SHY

The radar

The Holloman AFB radar (KHDX), 51 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Lincoln

When
August 9, 1:15 PM MST to 1:20 PM MST
Where
Lincoln County, 2.21 mi WSW of Alto
Reported by
Emergency Manager
Coordinates
33.394, -105.718

Heavy rainfall over the Little Bear burn scar produced a small rock slide that closed 1 lane of Ski Run Road.

Hail, Bernalillo

When
August 9, 2:00 PM MST to 2:02 PM MST
Where
Bernalillo County, 0.89 mi NW of Albuquerque
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.130, -106.640

Nickel size hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526077, 526076.